Iowa, 2003

Hail and Damaging Winds in Iowa, July 20, 2003

July 20, 2003 · NWS ARX · 7 events in 3 counties and zones

Hail the size of dimes, nickels and quarters was reported by law enforcement officials and spotters. Wind gusts were also estimated at around 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$13,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of dimes, nickels and quarters was reported by law enforcement officials and spotters. Wind gusts were also estimated at around 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 20, 1:55 PM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 1:55 PM CST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SUN JUL 20 2003

MAIN FORECAST FOCI...CONVECTION TONIGHT/AMOUNT OF COOLING AND COLD
POOL INSTABILITY THROUGH THE MIDDLE OF THE WEEK/WARMING AND
CONVECTIVE CHANCES WITH NEXT FRONT THE FOLLOWING WEEKEND.

500 MB NORTHWEST FLOW REGIME CONTINUES FOR NEARLY MUCH OF THE NEXT 5
DAYS.  THEN THE TREND FROM THE ECMWF/GFS IS TO FLATTEN THE FLOW TO
A MORE EAST-WEST SCENARIO OR EVEN SOUTHWESTERLY BY NEXT WEEKEND.

DATA ANALYSIS THROUGH 18Z SHOWING ONGOING PRECIPITATION SOUTHWEST OF
A KMKT-KDBQ LINE.  THIS IS THE REMNANTS OF LAST NIGHTS MCS.
BLOWOFF FROM THESE STORMS HAS LIMITED THE INSTABILITY OVER THE
FORECAST AREA.  ANOTHER AREA OF DEVELOPING STORMS IS ACROSS THE
INTERNATIONAL BORDER AND EXTEND TO NEAR KHYR.  THIS AREA HAS BECOME
UNSTABLE WITH THE ABSENCE OF DEBRIS CLOUDS.  THINK THE NORTHERN
PORTION OF THE FORECAST AREA NEAR THE PASSING DISTURBANCE IS NOW THE
MOST FAVORABLE FOR SEVERE WEATHER.  0-6KM SHEAR APPROACHING 60 KNOTS
SUGGESTS SHEAR PROFILES FAVORABLE FOR SUSTAINED UPDRAFTS/SUPERCELLS
PRODUCING LARGE HAIL.  VGPS DO NOT FAVOR TORNADIC SUPERCELLS AT THIS
TIME.

TO THE SOUTH...ON GOING CONVECTION SHOULD INCREASE THIS EVENING AS
NOCTURNAL JET REDEVELOPS.  HOWEVER...THIS SHOULD OCCUR MAINLY ACROSS
IOWA AND NORTHERN ILLINOIS.  EXPECT THE SEVERE WEATHER ASSOCIATED
WITH THIS COMPLEX TO REMAIN OUT OF THE FORECAST AREA.  ETA/RUC
SHOWING A BETTER HANDLE ON THE CONVECTIVE TRENDS AT 18Z THAN THE
GFS.  THE GFS IS TOO FAR NORTH WITH THE MCS MOVING ACROSS THE
SOUTHWESTERN PORTION OF THE FORECAST AREA. DID MOVE UP TIMING OF
PRECIPITATION EXITING THE FORECAST AREA BASED ON CONVECTIVE
TRENDS.

AS THE DISTURBANCE MOVES THROUGH TONIGHT IT WILL LOWER HEIGHTS AND
INCREASE THE COLD POOL IN THE MID LEVELS.  THIS INSTABILITY AND
RESIDUAL LOW LEVEL MOISTURE WILL CAUSE CLOUDS TO DEVELOP DURING THE
DAYTIME HOURS WITH ISOLATED AFTERNOON/EVENING SHOWERS.  THIS IS
SUPPORTED BY THE TQ INDEX AS WELL.

THE AIRMASS BEGINS TO MODIFY THURSDAY AS WINDS GRADUALLY BECOME
SOUTHERLY AHEAD OF THE NEXT SYSTEM.  BY FRIDAY...A STRONG SURFACE
PRESSURE GRADIENT DEVELOPS OVER IOWA/MINNESOTA.  THIS SHOULD
INCREASE THE WARM ADVECTION ACROSS THE FORECAST AREA.  ENSEMBLES
CONTINUE TO SHOW AN UPWARD TREND IN HIGH TEMPERATURES AND ARE NOW
NEAR OUR FORECAST HIGHS IN THE DATABASE.

HPC FORECAST SUGGESTS A SLOWER PROGRESSION OF THE COLD FRONT
APPROACHING THE FORECAST AREA NEXT FRIDAY.  THIS WOULD CAUSE THE
WARM ADVECTION AREA TO BE WEST OF THE FORECAST AREA...PRODUCING SOME
WARMING FRIDAY...BUT MOST SHOULD OCCUR SATURDAY.   THIS WOULD ALSO
DELAY THE BULK OF THE PRECIPITATION TO SATURDAY DAY/NIGHT TIME FRAME.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

KRC
Hazardous weather outlook, Jul 20, 6:15 PM CST, 1 hour 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
715 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

CONVECTION EARLIER IN THE DAY LEFT A REMNANT OUTFLOW BOUNDARY ACROSS
PARTS OF SOUTHERN MINNESOTA INTO NORTHEAST IOWA.  NEW THUNDERSTORMS
DEVELOPED NEAR THIS BOUNDARY LATE THIS AFTERNOON.  ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE NEAR THIS BOUNDARY
DURING THE EVENING HOURS.  A FEW OF THE STORMS COULD BE STRONG WITH
SMALL HAIL OR DAMAGING WINDS.

MEANWHILE...AN UPPER LEVEL DISTURBANCE OVER SOUTHERN ONTARIO CANADA
IS MOVING SOUTHEAST TOWARD THE GREAT LAKES.  THIS DISTURBANCE IS
CLOSE ENOUGH TO PROVIDE SUPPORT FOR THUNDERSTORMS OVER NORTHERN
WISCONSIN AND CENTRAL MINNESOTA.  THE AIRMASS IN PLACE OVER THE
OUTLOOK AREA REMAINS MODERATELY UNSTABLE...AND WITH WIND SHEAR ALOFT
ALSO SUPPORTIVE FOR STRONG STORMS...THERE IS THE POTENTIAL FOR HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY YET BE NEEDED TONIGHT...ESPECIALLY
OVER WISCONSIN.

MW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Chickasaw

When
July 20, 8:04 PM CST
Where
Chickasaw County, New Hampton
Measured
0.75 in hail
Crop damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -92.333

Hail, Chickasaw

When
July 20, 8:20 PM CST
Where
Chickasaw County, 2 mi NE of Fredricksburg
Measured
0.75 in hail
Crop damage
$800
Reported by
LAW ENFORCEMENT
Coordinates
42.983, -92.167

Hail, Fayette

When
July 20, 8:45 PM CST
Where
Fayette County, 1 mi S of Arlington
Measured
1 in hail
Property damage
$1,000
Crop damage
$8,000
Reported by
INSURANCE COMPANY
Coordinates
42.733, -91.667

Thunderstorm Wind, Fayette

When
July 20, 8:45 PM CST
Where
Fayette County, 1 mi S of Arlington
Measured
56 kt (64 mph) estimated gust
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.733, -91.667

Hail, Fayette

When
July 20, 8:48 PM CST
Where
Fayette County, 2 mi N of Arlington
Measured
0.88 in hail
Crop damage
$750
Reported by
GENERAL PUBLIC
Coordinates
42.783, -91.667

Hail, Clayton

When
July 20, 9:02 PM CST
Where
Clayton County, 2 mi SW of Volga
Measured
0.88 in hail
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.783, -91.567

Thunderstorm Wind, Fayette

When
July 20, 9:03 PM CST
Where
Fayette County, 9 mi NW of Oelwein
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.783, -92.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375763, 5375762, 5375759, 5375760, 5375761, 5375765, 5375764.